Alert archive / California / Wind Advisories in 2022

Wind Advisory 32, NWS Hanford, CA

May 18, 20227 counties in California

NWS Hanford, CA issued this wind advisory at May 18, 2022, 12:01 PM PDT for 7 counties in California. It took effect at May 19, 2022, 2:00 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 18, 2022, 12:01 PM PDT (19:01 UTC)
In effect from
May 19, 2022, 2:00 PM PDT
Expired
May 20, 2022, 11:00 AM PDT
In force
21 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Kings County, CA, Madera County, CA, Mariposa County, CA, Merced County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 35 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS76 KHNX 181901
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1201 PM PDT Wed May 18 2022

CAZ331>334-337>339-190300-
/O.NEW.KHNX.WI.Y.0032.220519T2100Z-220520T1200Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
1201 PM PDT Wed May 18 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South End of the Upper Sierra, Kern River Valley, 
  Piute Walker Basin, Tehachapi, Indian Wells Valley, Mojave 
  Desert Slopes and Mojave Desert.

* WHEN...From 2 PM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to US 395, Highway 14, Highway 58 through and below 
  Tehachapi Pass, including the town of Mojave, and Highway 178 
  through and below Walker Pass.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DS
7 follow-up statements
402 
WWUS76 KHNX 190239
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
739 PM PDT Wed May 18 2022

CAZ331>334-337>339-191200-
/O.CON.KHNX.WI.Y.0032.220519T2100Z-220520T1200Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
739 PM PDT Wed May 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South End of the Upper Sierra, Kern River Valley, 
  Piute Walker Basin, Tehachapi, Indian Wells Valley, Mojave 
  Desert Slopes and Mojave Desert.

* WHEN...From 2 PM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to US 395, Highway 14, Highway 58 through and below 
  Tehachapi Pass, including the town of Mojave, and Highway 178 
  through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
599 
WWUS76 KHNX 190958
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
258 AM PDT Thu May 19 2022

CAZ331>334-337>339-191800-
/O.CON.KHNX.WI.Y.0032.220519T2100Z-220520T1200Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
258 AM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South End of the Upper Sierra, Kern River Valley, 
  Piute Walker Basin, Tehachapi, Indian Wells Valley, Mojave 
  Desert Slopes and Mojave Desert.

* WHEN...From 2 PM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to US 395, Highway 14, Highway 58 through and below 
  Tehachapi Pass, including the town of Mojave, and Highway 178 
  through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
222 
WWUS76 KHNX 191737
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1037 AM PDT Thu May 19 2022

CAZ331>334-337>339-200415-
/O.CON.KHNX.WI.Y.0032.220519T2100Z-220520T1200Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
1037 AM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Kern River Valley, Piute Walker Basin, South End of the
  Upper Sierra, Indian Wells Valley, Tehachapi, Mojave Desert 
  Slopes and Mojave Desert.

* WHEN...From 2 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to US 395, Highway 14, Highway 58 through and below
  Tehachapi Pass, including the town of Mojave, and Highway 178
  through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
068 
WWUS76 KHNX 200356
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
856 PM PDT Thu May 19 2022

CAZ331>334-337>339-201200-
/O.CON.KHNX.WI.Y.0032.000000T0000Z-220520T1200Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
856 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Kern River Valley, Piute Walker Basin, South End of 
  the Upper Sierra, Indian Wells Valley, Tehachapi, Mojave 
  Desert Slopes and Mojave Desert.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to US 395, Highway 14, Highway 58 through and below
  Tehachapi Pass, including the town of Mojave, and Highway 178
  through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
015 
WWUS76 KHNX 200643
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1143 PM PDT Thu May 19 2022

CAZ300>307-309>311-201600-
/O.EXB.KHNX.WI.Y.0032.000000T0000Z-220520T1600Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-Buttonwillow - Lost Hills - I5-Delano-Wasco-
Shafter-Hanford - Corcoran - Lemoore-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Lost Hills, 
Buttonwillow, Delano, Wasco, Alpaugh, Shafter, Hanford, Lemoore, 
and Corcoran
1143 PM PDT Thu May 19 2022

...A WIND ADVISORY IS IN EFFECT UNTIL 9 AM PDT FRIDAY MORNING... 

* WHAT...Sustained northwest winds 15 to 25 mph, with gusts near
  40 mph expected. 

* WHERE...Most of the San Joaquin Valley and Coastal Range.

* WHEN...Until 9 AM PDT Friday morning.

* IMPACTS...Blowing dust will reduce visibilities in some
  locations. Travel will be difficult, particularly for high
  profile vehicles, such as campers and tractor trailers.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 180, Highway 33, Interstate 5 north of Lost
  Hills, Highway 198 from Hanford westward, and Highway 152
  through Pacheco Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ331>334-337>339-201800-
/O.EXT.KHNX.WI.Y.0032.000000T0000Z-220520T1800Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
1143 PM PDT Thu May 19 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT FRIDAY MORNING... 

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55 
  mph expected. 

* WHERE...Kern County desert, Kern County mountains, and Tulare
  County mountains.
 
* WHEN...Until 11 AM PDT Friday morning.

* IMPACTS...Blowing dust will reduce visibilities in some
  locations. Travel will be difficult, particularly for high
  profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 58, Highway 178, and U.S. Highway
  395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
648 
WWUS76 KHNX 201545
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
845 AM PDT Fri May 20 2022

CAZ300>307-309>311-201645-
/O.EXP.KHNX.WI.Y.0032.000000T0000Z-220520T1600Z/
West Side Mountains north of 198-Los Banos - Dos Palos-Merced -
Madera - Mendota-Planada - Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-Buttonwillow - Lost Hills - I5-Delano-Wasco-
Shafter-Hanford - Corcoran - Lemoore-
Including the cities of San Luis Reservoir, Los Banos, Merced, 
Madera, Atwater, Planada, Lake Mcclure, Le Grand, Avenal, 
Coalinga, Lemoore Station, Five Points, Kettleman City, Selma, 
Sanger, Parlier, Kingsburg, Kerman, Fresno, Lost Hills, 
Buttonwillow, Delano, Wasco, Alpaugh, Shafter, Hanford, Lemoore, 
and Corcoran
845 AM PDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Wind gusts are gradually decreasing across the San Joaquin Valley
and the Advisory will be allowed to expire. Isolated gusts around
35 mph may continue for a couple more hours.

$$

CAZ331>334-337>339-201800-
/O.CON.KHNX.WI.Y.0032.000000T0000Z-220520T1800Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
845 AM PDT Fri May 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55 
  mph expected.

* WHERE...Kern County desert, Kern County mountains, and Tulare 
  County mountains.

* WHEN...Until 11 AM PDT Friday morning.

* IMPACTS...Blowing dust will reduce visibilities in some 
  locations. Travel will be difficult, particularly for high 
  profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 58, Highway 178, and U.S. 
  Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DCH
042 
WWUS76 KHNX 201741
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1041 AM PDT Fri May 20 2022

CAZ331>334-337>339-201845-
/O.EXP.KHNX.WI.Y.0032.000000T0000Z-220520T1800Z/
South End of the Upper Sierra-Kern River Valley-
Piute Walker Basin-Tehachapi-Indian Wells Valley-
Mojave Desert Slopes-Mojave Desert-
Including the cities of Johnsondale, Lake Isabella, Kernville, 
Tehachapi, Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
1041 AM PDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING...

The Wind Advisory will be allowed to expire at 11 AM this
morning, as winds have mainly decreased.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 12:22 AM PDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 18, 12:22 AM PDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1222 AM PDT Wed May 18 2022

.SYNOPSIS...
High temperatures this afternoon and Thursday afternoon will be
around ten degrees above normal for this time of year. Maximum
temperatures Friday afternoon will be about ten degrees lower than
Thursday afternoon. A warming trend is expected this weekend into
early next week. Dry weather will persist through at least the
next seven days.

&&

.DISCUSSION...
An anticyclone aloft will be centered near latitude 35 North,
longitude 140 West today and tonight. A trough of low pressure
will move southward through the Pacific Northwest Thursday. This
trough of low pressure will drop southward into the Great Basin
Thursday night. High temperatures this afternoon and Thursday
afternoon will be around ten degrees above their typical values
for the latter half of May. Strong, gusty winds are possible in
the Kern County desert Thursday afternoon and Thursday night. A
Wind Advisory may be required. In wake of the aforementioned
trough of low pressure, maximum temperatures Friday afternoon will
be around ten degrees lower than Thursday afternoon.

Cyclonic flow aloft is expected this weekend. Be that as it may, a
warming trend is anticipated Saturday and Sunday. Maximum
temperatures Saturday afternoon will be about five degrees warmer
than Friday afternoon. High temperatures Sunday afternoon will be
around ten degrees above their typical values for the latter half
of May. Further heating is expected early next week as an Eastern
Pacific ridge of high pressure builds eastward. High temperatures
in the San Joaquin Valley Monday afternoon and Tuesday afternoon
will be in the upper 90s, which is eleven to thirteen degrees
above normal for this time of year.

&&

.AVIATION...
VFR conditions will prevail across central California through at
least the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low, medium, and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.

&&

BS

weather.gov/hanford

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.